Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 72, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 9, 2023, 4:23 PM EDT for Martin County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2023, 4:23 PM EDT (20:23 UTC)
- Expired
- Jun 9, 2023, 4:40 PM EDT
- In force
- 17 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Martin County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 798 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
028
WUUS52 KMLB 092023
SVRMLB
FLC085-092115-
/O.NEW.KMLB.SV.W.0072.230609T2023Z-230609T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
423 PM EDT Fri Jun 9 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Western Martin County in east central Florida...
* Until 515 PM EDT.
* At 423 PM EDT, a severe thunderstorm was located over J And S Fish
Camp, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indiantown and J And S Fish Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once to a
small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
2716 8068 2720 8039 2697 8039 2697 8061
TIME...MOT...LOC 2023Z 266DEG 19KT 2708 8066
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Tollefsen1 follow-up statement
269
WWUS52 KMLB 092040
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
440 PM EDT Fri Jun 9 2023
FLC085-092050-
/O.CAN.KMLB.SV.W.0072.000000T0000Z-230609T2115Z/
Martin FL-
440 PM EDT Fri Jun 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARTIN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
2716 8068 2720 8039 2697 8039 2697 8061
TIME...MOT...LOC 2039Z 266DEG 19KT 2709 8056
$$
TollefsenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:09 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 9, 2:09 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 209 PM EDT Fri Jun 9 2023 ...A Few Severe Storms Possible This Evening... ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 210 PM EDT Fri Jun 9 2023 Through Tonight... It's been a fairly quiet day so far, but we do expect that to change over the next several hours. Still monitoring the risk for storms, with the potential for one or two of them to go severe. Drier air aloft (H5 RH <25%) may contribute to somewhat higher chance for gusty winds (downbursts) to develop in these storms. The wind profile is fairly unidirectional/westerly. Bulk shear is pretty weak but may approach 25 KT later this afternoon. Our convective triggers will be a weak surface front across North FL, a bit of PVA, and the Atlantic breeze, which will stick close to the coast due to the westerly synoptic flow. We appear to be plenty buoyant this afternoon: 2000+J/kg of MLCAPE is estimated by SPC mesoanalysis, roughly north of a Daytona Beach to Clermont line. However, the 15Z XMR sounding would suggest these values may be somewhat overdone. Initiation has already occurred from the FL Panhandle over to near Gainesville. HREF depicts that the storms to our north are forecast to first drift southeastward through Lake/Volusia Counties before settling toward the Space Coast. Any leftover storms will weaken then move offshore the Treasure Coast last. Timing for all of this activity is expected from roughly 4PM to 11PM from north to south. Overnight, quiet weather resumes with lows 68-73. Our threats from any severe storms this evening would be wind gusts to around 60 mph, hail up to quarter size, torrential rain, and frequent lightning. There is a low, but non-zero, threat for a brief tornado or two, particularly near the coast where low-level winds will be backed out of the SE, locally increasing helicity values. This Weekend... Low-level synoptic flow breaks down on Saturday. This will allow the Atlantic Breeze a running chance of making it further inland than recently. Scattered-numerous (50-70%) storm coverage is expected in the afternoon across our interior, with 30-50% chances closer to the coast. On Sunday, SW flow picks up once again, keeping our Atlantic breeze closer to I-95. This will focus better storm coverage a little to the east of Saturday. There will be some dry air advecting in aloft by Sunday, however we still expect 40-60% storm coverage by afternoon/early evening. High temps will range from the upper 80s to low 90s. Next Week... The subtropical jet remains quite active for mid-June, sending multiple disturbances across the Southeast (just to our north). H5 ridging will try to build across W GOMEX into TX. Weak troughing will extend from a Great Lakes low down into Florida through Tuesday or Wednesday before the Gulf ridge tries to bridge with the Bermuda high. Throughout the period, westerly or southwesterly flow prevails in the mid-upper troposphere, delivering somewhat drier air aloft. Ensemble guidance also shows H7 T's reaching above the 90th percentile later next week, which may stabilize us a bit. A SW component will be common in the low layers. The result of all this looks to be lower storm chances mainly focused on the afternoon sea breeze circulation, which most days will be pinned close to the East Coast of Florida. With H85 temps approaching +20C, temperatures are quickly becoming the bigger concern mid/late week. Our official (NBM) forecast now explicitly reaches 95-97F west of I-95 from Wednesday onward. At Orlando Int'l, the chance of exceeding 95F jump to over 60% by Thursday. Heat indices in excess of 100F are likely, with at least some potential of reaching our heat advisory criteria (108F) along I-95. Excessive heat can be extremely dangerous; precautions may need to be taken to protect you, your family, and your pets later next week. && .MARINE... Issued at 210 PM EDT Fri Jun 9 2023 Tonight-Saturday...Seas are quite benign with buoy 41009 reporting under 2 ft waves. This will remain the case for the period. Nearshore, a few storms develop late this afternoon/ evening with gusty winds and lightning expected in the vicinity of this activity. Lesser storm coverage is expected near the waters on Saturday. Winds will become SSE/SE over the next few hours before returning to WSW overnight. On Saturday, winds become easterly late morning into the afternoon. Speeds generally 10kt or less outside of any storms. Sunday-Wednesday (modified previous discussion)...Scattered showers and storms this weekend become more isolated next week, though cells will continue to drift offshore into the Atlantic each day during the afternoon and evening hours. A few storms could be strong, especially along the sea breeze. South to southwesterly flow overnight becoming east to southeast each day as the sea breeze develops and tries to push inland, with varying success. Winds around 5-10kts on Sunday rise to 10-15kts through midweek, except 15- 20kts Monday night beyond 20nm. Seas 1-2ft, with occasional pockets of up to 3-4ft well offshore. && .AVIATION... (18Z TAFS) Issued at 210 PM EDT Fri Jun 9 2023 Slower start to convection today across the area, with VCTS as early as 18Z at DAB, 19Z at SUA, 20Z at SFB/LEE/TIX/FPR, and 21Z at MCO/ISM/MLB/VRB. TEMPOs in place at MCO/SFB/ISM/DAB/TIX/MLB between 20-02Z for VIS/CIG reductions down to MVFR conditions due to TSRA. Some gusty winds associated with storms will also be possible. Conditions improving after 03Z across the area, with light and variable winds overnight. VCSH along the coast beginning around 15Z tomorrow, with easterly winds 5 to 8 knots at all terminals. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 85 72 88 / 60 50 30 50 MCO 72 91 73 92 / 40 60 40 60 MLB 72 88 73 90 / 50 40 30 50 VRB 71 89 72 91 / 40 40 30 40 LEE 71 92 72 92 / 30 60 40 50 SFB 71 91 73 92 / 50 60 40 60 ORL 73 91 74 93 / 50 60 40 60 FPR 71 88 72 89 / 40 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Heil/Pendergrast/Tollefsen/Law
Hazardous weather outlook, Jun 9, 10:12 AM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1012 AM EDT Fri Jun 9 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-100215- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1012 AM EDT Fri Jun 9 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Through mid-afternoon, a few storms are forecast to develop along the Treasure Coast. From mid and late afternoon through late in the evening, numerous showers and storms over north Florida may organize and drop southeast into central Florida. Our coastal counties are most likely to see lightning storms today and through the evening. Storms will move east to southeast at 10 to 20 mph. There is a marginal risk for a few storms to turn severe. Strong storms which occur along boundary collisions will be capable of producing wind gusts up to 60 mph, hail up to 1 inch in diameter, frequent lightning, and very heavy downpours. Conditions may even become favorable for a tornado or waterspout to form near and offshore the Florida east coast, once the east coast sea breeze develops very late in the afternoon. Move indoors to safety if skies look threatening, or you hear thunder. .FLOOD IMPACT... The most intense storms may also produce between 1 and 3 inches of rainfall in a 60 to 90 minute period. this would result in local flooding of roads and poorly drained urban and low lying areas. Never attempt to drive across a water covered road, as the water depth may be to great to allow your vehicle to cross safely. .RIP CURRENT IMPACT... A Moderate risk of dangerous rip currents continues at all central Florida Atlantic beaches today. Check with the beach patrol for additional information about ocean hazards. Remember to swim only within sight of a lifeguard, and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Storms will also be capable of producing wind gusts of 35 knots or greater over inland lakes, but especially near the Intracoastal Waterway and near shore Atlantic, during the late afternoon and early evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Scattered coverage of lightning storms is forecast to continue through this weekend, with a slight decrease in coverage forecast from the early to middle part of next week. The threat for gusty winds, small hail, frequent lightning and torrential downpours in the strongest storms will continue. As storm coverage decreases next week, temperatures will increase with highs reaching the low to mid 90s near the coast and mid to upper 90s across the interior. The combination of increasing heat and humidity will push afternoon heat indices to around 100 degrees in several locations Sunday and Monday, and to between 100 and 106 degrees from Tuesday into late week. Persons engaged in outdoor activities will want to remain well hydrated, and take indoor rest breaks in an air conditioned location as needed. The rip current risk will remain Moderate through this weekend. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Heil
In the hours before
Special weather statement, Jun 9, 3:49 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
349 PM EDT Fri Jun 9 2023
FLZ058-264-092015-
Okeechobee FL-Inland Martin FL-
349 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southeastern
Okeechobee and west central Martin Counties through 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buckhead Ridge, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Treasure Island, Okeechobee, Four Seasons Estates, Taylor Creek and
Okee Tantie Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2711 8066 2716 8071 2721 8079 2720 8083
2714 8087 2717 8088 2716 8089 2717 8091
2719 8091 2720 8094 2722 8095 2740 8075
2726 8068 2721 8068 2720 8065 2710 8059
2710 8066
TIME...MOT...LOC 1949Z 240DEG 15KT 2717 8084
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HaleySpecial weather statement, Jun 9, 3:53 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
353 PM EDT Fri Jun 9 2023
FLZ159-164-264-092015-
Coastal St. Lucie FL-Inland Martin FL-Coastal Martin FL-
353 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southeastern St.
Lucie and northeastern Martin Counties through 415 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stuart, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walton, Stuart, Palm City, Saint Lucie Nuclear Power Plant and Port
Salerno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2709 8030 2728 8034 2739 8021 2721 8013
2711 8010
TIME...MOT...LOC 1953Z 244DEG 15KT 2720 8023
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TollefsenSpecial weather statement, Jun 9, 4:02 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
402 PM EDT Fri Jun 9 2023
FLZ041-044-141-092030-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
402 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of northeastern Lake
and northern Volusia Counties through 430 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ormond-By-the-Sea, moving east at 20 mph. Additional strong storms
will develop across northern Volusia and far northern Lake county.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daytona Beach, Ormond Beach, South Daytona, Holly Hill and Pierson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2943 8107 2919 8095 2904 8163 2936 8153
2938 8145 2939 8144 2940 8142 2926 8142
2927 8115 2941 8116 2943 8111
TIME...MOT...LOC 2001Z 260DEG 19KT 2932 8106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KellySpecial weather statement, Jun 9, 4:20 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
420 PM EDT Fri Jun 9 2023
FLZ264-092100-
Inland Martin FL-
420 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of western Martin
County through 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
J And S Fish Camp, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indiantown and J And S Fish Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
2716 8068 2720 8046 2698 8045
TIME...MOT...LOC 2020Z 266DEG 18KT 2708 8069
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TollefsenThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:16 PM EDT | Special Marine Warning | MLB | 44 min | |
| Jun 8, 8:18 PM EDT | Special Weather Statement | MLB | Saint Lucie | 27 min |
| Jun 9, 3:49 PM EDT | Special Weather Statement | MLB | Okeechobee | 26 min |
| Jun 9, 3:53 PM EDT | Special Weather Statement | MLB | Martin | 22 min |
| Jun 9, 4:02 PM EDT | Special Weather Statement | MLB | Volusia | 28 min |
| Jun 9, 4:06 PM EDT | Special Marine Warning | MLB | 114 min | |
| Jun 9, 4:20 PM EDT | Special Weather Statement | MLB | Martin | 40 min |
| Jun 9, 4:30 PM EDT | Special Weather Statement | MLB | Volusia | 30 min |
| Jun 9, 4:39 PM EDT | Special Weather Statement | MLB | Saint Lucie | 36 min |
| Jun 9, 5:05 PM EDT | Special Marine Warning | MLB | 55 min | |
| Jun 9, 5:58 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jun 9, 6:12 PM EDT | Special Weather Statement | MLB | Brevard | 33 min |
| Jun 9, 6:23 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 25 min |
| Jun 9, 6:28 PM EDT | Special Weather Statement | MLB | Seminole | 32 min |
| Jun 9, 6:40 PM EDT | Special Weather Statement | MLB | Orange | 50 min |
| Jun 9, 7:07 PM EDT | Special Weather Statement | MLB | Brevard | 23 min |
| Jun 9, 7:29 PM EDT | Special Weather Statement | MLB | Brevard | 31 min |
| Jun 9, 7:33 PM EDT | Special Weather Statement | MLB | Orange | 27 min |
| Jun 9, 7:56 PM EDT | Special Weather Statement | MLB | Brevard | 34 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.